Curcumin Side Effects
Some people think that because curcumin is a "natural" product, it is not capable of causing side effects. This is simply not true. Although most people do not experience any problems with the supplement, side effects may include nausea and diarrhea. Potentially serious side effects are also possible, such as easy bruising, a hemorrhagic stroke, or gastrointestinal bleeding.
Does Curcumin Cause Side Effects?Even though it is a "natural" product, curcumin may cause side effects. As a dietary supplement, not a drug, curcumin has not been extensively studied. However, small studies seem to suggest that most people tolerate it well, experiencing few or no side effects.
In clinical studies, side effects of curcumin included nausea and diarrhea. When applied to the skin, irritation and allergic reactions may occur.
(This article covers many, but not all, of the possible side effects with curcumin. Your healthcare provider can discuss a more complete list of curcumin side effects with you.)
Serious Side Effects of CurcuminIn general, curcumin seems unlikely to cause serious side effects. However, studies on it have been too small to fully evaluate possible side effects, especially rare side effects. Theoretically, curcumin could increase the risk of bleeding, although this has not been reported as a possible side effect of the supplement. Make sure to let your healthcare provider know if you develop any signs of bleeding, such as:
- Easy bruising or cuts that are slow to stop bleeding
- Black, tarry stools; bright-red blood in the stool; or vomiting of blood (signs of gastrointestinal bleeding)
- Signs of a hemorrhagic stroke (bleeding in the brain), such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.